The American College Of Physicians Consumer Guidelines For Antibiotics:
How To Avoid Spreading A Cold
Colds are caused by viruses and easily spread to other people. You’re infectious until all your symptoms have gone. This usually takes 1 to 2 weeks.
Colds are spread by germs from coughs and sneezes, which can live on hands and surfaces for 24 hours.
To reduce the risk of spreading a cold:
- wash your hands often with warm water and soap
- use tissues to trap germs when you cough or sneeze
- bin used tissues as quickly as possible
Best Cold Medicine For Headache
Headaches occur frequently with the common cold. Often, headaches happen secondarily to swelling in the nasal passages and accumulation of mucus, and may result in what is referred to as a sinus headache-causing pressure and pain in the forehead, behind the eyes, and worsens with bending over or lying down. Nonsteroidal anti-inflammatory drugs like ibuprofen will provide the best pain relief as they reduce inflammation. Other medications, like expectorants and decongestants, can complement the NSAID to help drain the mucus and decrease the pressure.
Don’t Miss: What Flu Medicine Is Safe While Breastfeeding
Best Cold Medicine For Sore Throat
A sore throat can be uncomfortable, and even prevent you from consuming the nutrient-rich foods that will help with your recovery. Local anesthetics, like a chloraseptic spray or throat lozenges, can help with this discomfort. A sore throat may also be caused by postnasal drip, and using an OTC antihistamine can provide symptom relief, as well. If your sore throat persists, you might want to be checked for strep throat.
What Else Can I Do To Feel Better For A Cold Or Cough

If you decide that you don’t want to take cold and cough medicines, there are other ways to feel better:
- Drink lots of fluids
- Use a cool mist humidifier
- Use saline nose drops or sprays
- Use nasal suctioning with a bulb syringe, which can be very helpful in children under a year old
Centers for Disease Control and Prevention
Read Also: Pfizer Cold And Flu Medicine
How Does Cold Medicine Work
Amazing as it may seem, there is still no cure for the common cold. Why? Because colds are caused by some 200 different viruses, making development of a vaccine or treatment very difficult.1
Every year, about 22 million school days2 and 150 million workdays are lost because of the common cold.3 But you and your children dont have to suffer through miserable cold symptoms.
Cold combination medicines like Robitussin Severe Multi-Symptom Cough Cold + Flu and Severe Multi-Symptom Cough Cold + Flu Nighttime provide relief for your symptoms.
Heres how they work4:
- shrink blood vessels in the lining of the nose. As a result, less blood is able to flow through the nasal area, and swollen tissue inside the nose gets smaller. Found in products such as:Robitussin Severe Multi-Symptom Cough Cold + Flu and Robitussin Severe Multi-Symptom Cough Cold + Flu Nighttime.
- Antihistamines lock your bodys receptors that trigger itching, nasal irritation, sneezing and mucus production. Found in products such as:Robitussin Severe Multi-Symptom Cough Cold + Flu Nighttime and Childrens Robitussin Nighttime Cough Long-Acting DM.
Amazing as it may seem, there is still no cure for the common cold.
Do Medications That Fight A Colds Symptoms Prolong The Cold
Asked by: Anonymous
Most of the symptoms of a cold are not signs that the body is fighting off the infection so much as responses engineered by the virus to help ensure its spread. Runny nose, streaming eyes, coughing and sneezing are all ways to get virus particles outside your body and spread them as widely as possible.
The only symptom that could be considered part of the immune response is fever. This is more usually a sign that you have flu, rather than one of the upper respiratory tract infections lumped together as a cold.
Fever has been shown to make the body a less favourable environment for some pathogens and also to increase the proliferation of white blood cells. But evidence that using drugs to reduce the fever prolongs flu or a cold is much less conclusive.
Virtually every alternative and conventional medicine appears to have no significant impact on a colds duration.
Read more:
to BBC Focus magazine for fascinating new Q& As every month and follow on Twitter for your daily dose of fun science facts.
You May Like: Cvs Free Flu Shot Military
Paracetamol For Pain And Fever
Paracetamol can be used for adults and children over 1 month for pain and symptoms of fever. Make sure youve got the right strength for your childs age and weight as overdosing can be dangerous.
Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist.
What Symptoms Does It Relieve
Diphenhydramine can help provide relief for the following symptoms caused by allergies, hay fever, or the common cold:2
- Red, itchy, water, or irritated eyes
- Sneezing
- Runny, itchy nose
Diphenhydramine may also help relieve cough due to minor airway or throat irritation.2 Its important to note that while diphenhydramine can help provide relief for the above symptoms, it is not intended to treat the cause of the symptoms.2
Don’t Miss: How Often Can You Take Coricidin Cold And Flu
Best Nighttime Cold Medicine For Sleep
Antihistamines may help repress coughing and also make you feel sleepy.
Drugs that contain the antihistamines doxylamine or diphenhydramine might help you sleep easier when you have a cold.
Toddlers and infants have different safety concerns when it comes to choosing a medication. Generally, you should consult with your childs pediatrician before giving them cold medication.
Your childs weight, development, age, and symptom severity help to determine the medication and dosage.
If your child is younger than 6 months, stick to the recommended dose of acetaminophen for pain relief.
Child-safe OTC versions of ibuprofen, antihistamines, and cough suppressants are available for children age 2 and older.
Overuse of cough and cold medicine in children can have serious side effects. When in doubt, contact your childs doctor for advice.
avoiding the following active ingredients if you are living with high blood pressure:
- oxymetazoline
- phenylephrine
- pseudoephedrine
Instead, take an expectorant, such as guaifenesin, and look for OTC drugs that are manufactured for people with high blood pressure in mind.
The AHA also recommends avoiding NSAIDs, like ibuprofen, if youre living with high blood pressure, as these can also have negative effects when taken too often.
Follow dosing instructions carefully and speak with a doctor if youre unsure about how cold medications might interfere with your blood pressure treatment.
Natural Remedies: Herbs And Supplements
While there isnt a lot of research to support the effectiveness of herbal remedies for cold and flu, many people believe they can help. This is whats known as the placebo effect.
The National Center for Complementary and Integrative Health offers this recap of research on a few popular natural products for cold and flu:
- Zinc Oral forms can reduce the length of colds when taken within 24 hours of the onset of symptoms, but zinc can have side effects such as nausea and other gastrointestinal problems and may interact with other medications.
- Vitamin C Taking vitamin C regularly does not reduce the likelihood of getting a cold and has only a slight impact on the length and severity of an illness. People who take vitamin C only when theyre sick dont benefit at all.
- Echinacea Research does not support the use of this herb to either prevent or treat colds.
- Probiotics The scientific evidence is weak that probiotics can help prevent colds.
Read Also: Does Blue Cross Blue Shield Cover Flu Shots At Walgreens
How Antibiotics Work
Antibiotics were discovered by a scientist called Alexander Fleming in 1928, and are widely credited as one of the most important medical discoveries in human history.
Antibiotics are used to treat infections caused by bacteria. Bacteria are very small organisms, and billions of them live in and on your body. Most of the time these bacteria are harmless or even helpful for your body, like those that help you to digest food, but some bacteria can cause diseases.
There are two types of antibiotics that work to stop bacterial infections. Some slow down the growth of bacteria and damage their ability to reproduce and spread, while others kill the bacteria by destroying the bacteria cell walls. The choice of antibiotic depends on the type of bacteria.
What You Can Buy

Drugstores and other health food stores sell Airborne in a variety of preparations, including powders to mix with water and gummies to chew.
While there are several different Airborne preparations, some of the common components include antioxidants, such as vitamins A, E, C, and zinc, and a proprietary herbal blend, which includes echinacea.
Today, the makers of Airborne advertise the product as an immune-boosting supplement. Because the Food and Drug Administration classifies the product as a supplement, the manufacturers dont have to conduct the same research trials as medication manufacturers.
This means that Airborne manufacturers dont have to conduct extensive research on whether or not the supplement can definitively boost someones immune system.
Airborne isnt the only supposed cold-fighting product on the market. There are other supplements and homeopathic remedies, such as Zicam.
Read Also: Is It Necessary To Get A Flu Shot
Monitor And Treat Your Symptoms
Foxman says viruses that cause cold, flu, or COVID-19 can affect you in different ways. But they tend to cause some similar symptoms, such as stuffy nose, tiredness, or muscle aches.
It doesnt really matter which virus it is — you can treat mild symptoms the same way. Here are some things you can do:
- Drink fluids
- Sleep more
- Ask your doctor about over-the-counter drugs, such as acetaminophen or ibuprofen
Go to the ER right away if you cant breathe well. Foxman says viruses that cause flu or COVID-19 can damage your lungs. The common cold can lead to big problems another way — the tubes that bring air down to your lungs can narrow. You can get serious asthma-like symptoms. Wheezing can be life-threatening, because if those airways close, thats a problem, she says.
If you or a loved one gets serious symptoms, Foxman says you should head to the hospital. Call first to see if there are any special rules for people who have COVID-19. Heres what to watch for:
- Shortness of breath
- Ongoing chest pain or pressure
- Trouble staying awake
How You Can Treat A Cold Yourself
To help you get better more quickly:
- rest and sleep
- drink plenty of water to avoid dehydration
- gargle salt water to soothe a sore throat
If you have a high temperature or you do not feel well enough to do your normal activities, try to stay at home and avoid contact with other people until you feel better.
Don’t Miss: Who Makes The Flu Shot
What Other Drugs Will Affect Night Time Cold/flu
Ask a doctor or pharmacist before using Night Time Cold/Flu if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.
Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Night Time Cold/Flu with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.
How To Get Over A Cold Faster
Colds are usually self-limiting: They arent fun, but they do go away with time. Of course, a little TLC doesnt hurt in the meantime.
- Drink plenty of fluids. This can prevent dehydration and help thin mucus that stuffs up your nasal passages. Warm liquids and soothing soups, such as chicken noodle soup may also help you feel better.
- Get plenty of rest. This can help you feel less run down.
- Use supportive medications that can help lessen symptoms. These medications include over-the-counter pain relievers for headaches and nasal sprays for stuffy noses.
Remember, antibiotics only work on bacterial infections, not viral infections.
Don’t Miss: How Do Doctors Treat The Flu
What Do I Need To Know About Taking Cold And Cough Medicines
Before taking these medicines, read the labels and follow the instructions carefully. Many cold and cough medicines contain the same active ingredients. For example, some of them include pain relievers. If you are taking these medicines and are also taking a separate pain reliever, you could be getting a dangerous amount of the pain reliever.
Do not give cold or cough medicines to children under two, and don’t give aspirin to children.
Prescription Medications For Colds Or Flu
The first line of treatment for the common cold and influenza is self-care as you allow these viral illnesses to simply run their course. But there are cases in which you may need a medical evaluation and prescription medication to tame severe symptoms, prevent a worsening of your condition, or avoid related complications.
Cough suppressants, antihistamines, decongestants, and nasal steroids are prescription cold and/or flu medications that can help provide you some symptom relief, while the main job of antivirals and antibiotics is to stop what’s causing your illness in its tracks.
Also Check: Flu Vaccine For Those With Egg Allergy
Should You Bother With Cold And Flu Drugs
While medicines can give you some relief, they’re only masking your symptoms and won’t make you get better more quickly or stop you from being contagious.
You can infect other people before you even start having symptoms, Dr Thistlethwaite warned, so even if your nose isn’t running because you’re taking a decongestant, you’re still shedding the virus everywhere you go. So think about staying home from work.
That doesn’t mean drugs are useless, however. Dr Moses suggests being selective about what you really need.
“It can help support you to get through that week of having a cold but understand it’s not going to reduce the duration of the cold or magically make it go away.
“What we often encourage is taking these medicines in separate tablets and not just racing out and getting a thing called a cough and cold remedy and hoping that all the right drugs will be in one tablet.”
And if you’re thinking of stocking up on vitamins or supplements when you’re at the pharmacy, you’re probably better off saving your money.
There’s little to no evidence that vitamin C, zinc, echinacea or garlic protect you from getting infected, or ease symptoms. At best, some of them may reduce the duration of those symptoms by about a day.
What’s more, some herbal remedies can interact with conventional medicines and cause adverse reactions, Dr Moses warned, so be sure to talk to your doctor or pharmacist.
When To Talk With A Doctor

While colds usually go away in several days, they can, in some cases, lead to other illnesses, such as sinus or ear infections. Colds can cause fluid buildup behind the ears or in air-filled sinus passages. This fluid attracts bacteria that can lead to infections.
Common signs of a cold include:
- illness that lasts beyond 7 days
- cough thats usually worse at night
- fever higher than 101.5°F
- very stuffy nose or ears, which may drain mucus
Its also possible that your cold could be something else, like the flu. This may be the case if your symptoms include high fever or last beyond 5 days.
Recommended Reading: How To Cope With Keto Flu
The Risks Of Medication Can Outweigh The Benefits
The new concerns about OTC medication for children are just the latest warning that popular over-the-counter medications can be dangerous. In 2001, the FDA ordered that all medications containing phenylpropanolamine be removed from the shelves because of evidence that taking PPA increases the risk of stroke. FDAs decision was made after a study at Yale Medical School showed an association between PPA use and stroke in women using the medicine to lose weight. Men may also be at risk.
Although medicines containing PPA should no longer be available at the store, it is possible that you may have medicines containing PPA in your medicine cabinet. To be safe, those medicines should be discarded. They include:
- Acutrim Diet Gum Appetite Suppressant Plus Dietary Supplements
- Acutrim Maximum Strength Appetite Control
- BC Allergy Sinus Cold Powder
- BC Sinus Cold Powder
- Dimetapp Cold & Allergy Chewable Tablets
- Dimetapp Cold & Cough Liqui-Gels
- Tavist-D 12 Hour Relief of Sinus & Nasal Congestion
- Triaminic DM Cough Relief
- Triaminic Expectorant Chest & Head Congestion
- Triaminic Syrup Cold & Allergy
- Triaminic Triaminicol Cold & Cough
Some of the medications that used to contain PPA are sold under the same name today, but no longer contain PPA. If you have old versions of any of the following medicines, check to see if they contain PPA. If they do, throw them out.